Alert archive / Massachusetts / Gale Watches in 2018

Gale Watch 10, NWS Boston/Norton, MA

February 3, 2018

NWS Boston/Norton, MA issued this gale watch at Feb 3, 2018, 4:06 PM EST. It took effect at Feb 5, 2018, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 4:06 PM EST (21:06 UTC)
In effect from
Feb 5, 2018, 4:00 AM EST
Expired
Feb 4, 2018, 3:25 PM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Feb 3, 3:47 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 3, 3:47 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
347 PM EST Sat Feb 3 2018

.SYNOPSIS...
Dry and cold conditions prevail tonight. A storm system will
bring mostly rain Sunday into Sunday night, except snow
changing to rain across higher elevations with light
accumulations. A strong cold front will move through late
Sunday night followed by blustery and cold weather Monday.
Another storm system may bring more rain and/or snow Wednesday.
High pressure brings more dry and cold weather Thursday and
Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure drifts offshore tonight with SW flow persisting.
Enough dry air remains in the column for dry conditions tonight
but clouds will be increasing. Low temps will occur this
evening, then steady and slowly rising overnight. Sw winds will
be gusty at times over the Cape/islands.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
*** A period of moderate to heavy rain expected late Sunday
 into Sunday night ***

*** Snow changing to rain over higher elevations Sunday
 afternoon/evening with light accumulations ***

High pressure continues to move offshore as low pres moves
through the Gt Lakes Sunday. With southerly flow developing and
high pres to the east, not a good set up to hold in cold air
so ptype will be mostly rain. Exception will be interior high
terrain in northern and western MA where precip may begin as
some snow early afternoon before changing to rain. The snow
will last the longest over the E slopes of the Berkshires and
particularly western Franklin county, where low level thermal
profiles keep snow until late afternoon or early evening before
it goes to rain. Expected accum over much of interior northern
MA higher elevations will be limited to a coating to an inch,
but 1-3 inches possible along the east slopes of the Berkshires
where deeper cold air lasts longer and modest omega in the snow
growth region is present for a few hours late Sun afternoon. Low
risk for 4 inches in far western Franklin county.

Otherwise, developing southerly low level jet and right
entrance region of the upper jet combined with increasing PWATs
1-2SD above normal will bring a period of moderate to heavy rain
to SNE, mostly late Sunday and especially Sunday evening as LLJ
and PWAT axis moves through. However, most hi-res guidance
sources show a period of showers earlier, moving up from the
ocean and overspreading RI and eastern MA late morning and early
afternoon. This is assocd with leading edge of higher theta-e
air. Rainfall amounts 0.50 to 1 inch, with locally higher
amounts across SE New Eng where higher PWATs and low level jet
is focused. The heavy rain may result in the typical nuisance
urban and poor drainage street flooding.

Regarding wind potential, low level jet 50-60 kt with the core
confined to SE New Eng. With temps in the 40s and low level
inversion will prevent stronger winds from mixing down. Expect
gusts 30-35 mph across SE New Eng, especially in any heavy rain
late Sun/Sun evening.

Rain will be ending after midnight from west to east as dry slot
moves in. The strong cold front moves through 09-12z followed by
strong gusty W/NW winds.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...

* Dry but seasonable cool for Monday and Tuesday
* Another passing storm system with snow/rain potential Wed
* Cool weather returns late week

Overview and model preferences...
Broadly speaking, the general ensemble trends through the long
term favor a generally positive AO/NAO while under a slightly
negative EPO. This pattern, featuring amplified ridging E of
Greenland and also along the W coast, favors influence of N
stream vortex meandering near Baffin Island and Ungava Bay
through the long term. However, this will be met with H5 588dm
subtropical high. The results are a progressive mean jet across
much of the N tier of the CONUS including S New England, and as
such, taking into account thermal wind a sfc baroclinic zone
(stalled front) setup near or even over the area. With the
frontal boundary in place, a progressive near zonal jet at the
base of a longwave trof connected to the arctic vortex, an
active but thermally complex pattern (based on the ultimate
location of the front) is expected through the long term. Will
need to watch a series of shortwaves, one for mid week, and
another late week/weekend which, given the uncertainty in
thermal profiles, could provide some form of wintry mix. At this
time, will apply more weight to ensemble means as a baseline,
given these take into account most potential errors in the front
placement and low pres track.

Details...

Mon and Tue...
An arctic cold front crosses the region early Mon, and with the
influence of drier arctic air, lingering SHRA/SHSN should end
early. As mentioned by previous forecaster, the CAA resulting
from this fropa should yield steady of not non-diurnal temp
decline during the day on Mon as H92 temps head for their lowest
average for the period of -12C Mon evening. Therefore, expect
highs on Mon to only reach the mid 20s to low 30s early in the
day. With strong mixing thanks to lower lvl CAA, blustery
conditions are likely as some of the momentum of a 30-35 kt LLJ
are likely to be tapped. Although slight warm advection is
implied on Tue as a lifting warm front in advance of low pres
near the Gulf of Mexico, H92 temps rebound to about -8C on
average, so highs should remain near or just below seasonal
normals (mainly low to upper 30s). Mainly dry Tue, but with the
influence of cloud cover in advance of the approaching low pres.

Tue night through Wed night...
Although shortwave energy currently wrapped up in an Aleutian
vortex is progged to deepen and dig in the lee of the Rockies,
the final track of low pres developing out of convection near
the Gulf of Mexico remains somewhat uncertain. All the players
are lining up, deep column moisture with PWATs approaching 0.75
inches, nearly 3 std deviations above normal. This is coincident
with decent overrunning setup and a 40-50kt LLJ early Wed
morning in advance of low pres traversing the stalled frontal
boundary. Given the uncertainty in the placement of this front,
and the ultimate track of low pres, the thermal profiles remain
somewhat in question. Initially during the overrunning phase
during the day on Wed, temps across interior NW MA and CT are
cold enough for SN while areas of SE MA and RI warm quickly,
potentially yielding all rain. 03.12Z deterministic guidance has
switched, with the latest GFS colder than the now warmer ECMWF.
Given ensemble means favor a solution in the middle, will use
this as a baseline for the thermal profiles, yielding SN
initially but with a change to RA from SE-NW. CIPS analogs also
favor this thinking even incorporating the now colder GFS upon
which they are based. Still with high PWATs suggestive of a 50
percent or greater risk for 1.00+ of total QPF for the event,
will need to monitor for a risk for plowable SN mainly across W
interior of S New England with a risk for urban flooding
rainfall to the E. We will likely see a convergence in solutions
beginning with runs late Sun, once the defining shortwave
slides onshore.

Thu and Fri...
As the low pres slides into the Maritime it will allow arctic
influenced air to once again move into New England. The
requisite height rises suggest another round of blustery
conditions, with mixing tapping an LLJ approaching 40 kt. With
H92 temps dropping to a mean of -10C by early Fri morning, non-
diurnal temp trends are expected on Thu. Highs will remain below
seasonal normals, mainly in the 20s and low 30s each day, with
overnight lows in the single digits and teens along with a risk
for very cold wind chills. Mainly dry, although some cold
advection flurries cannot be ruled out mainly across the
interior.

Next weekend...
Will need to watch yet another wave, this time featuring the
potential for a double-barrel low pres setup with yet another
risk for a coastal storm. However, the featured players have yet
to be fully resolved, and will have sensitivity to anomalous
Pacific ridging, so overall confidence in p-type/timing is low
at this time.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Through tonight...Mainly VFR. But patchy low end VFR/MVFR cigs
at times over Cape/Islands where few flurries possible this
afternoon.

Sunday...MVFR cigs expanding across RI and eastern MA by midday
with sct showers developing. Otherwise, cigs lowering to MVFR
during afternoon from the west with rain developing, except
snow changing to rain over interior high terrain. Snow will
linger into early evening over E slopes of Berkshires before
changing to rain. Areas MVFR/IFR vsbys developing in the
afternoon.

Sunday night...Widespread IFR with rain and patchy fog,
improving to VFR late as arctic front moves through. Winds
shifting to W/NW with gusts to 30-35 kt developing 09-12z
behind the front.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday through Thursday/...

Monday: VFR. Windy with gusts 30-35 kt.

Monday Night: VFR. Breezy.

Tuesday: VFR.

Tuesday Night: MVFR/IFR conditions possible. SN/RA likely.

Wednesday: Mainly IFR, with areas MVFR possible. Breezy. SN,
RA.

Wednesday Night: MVFR/IFR conditions possible. Breezy. RA
likely, chance SN.

Thursday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Increasing low level SW flow through tonight and Sun will lead
to SCA gusts to 25-30 kt developing so SCA continues. A few gale
force gusts possible Sunday over NE MA waters where the jet is
strongest so we converted the gale watch to a warning. Another
pulse of 30 kt gusts expected Sunday night as the core of the
low level jet moves through. Low risk of marginal southerly
gales Sun night, but better chance will be during Monday with
W/NW flow in the strong cold advection.

Outlook /Monday through Thursday/...

Monday: Moderate risk for gale force winds with gusts up to 40
kt. Rough seas up to 10 ft.

Monday Night: Winds less than 25 kt. Local rough seas.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain, chance of snow. Areas of visibility 1 to
3 nm.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Rain, snow. Local visibility 1 nm or less.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Rain. Local visibility
1 to 3 nm.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Local visibility 1 to 3 nm.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from late Sunday night through Monday afternoon for
     ANZ231>235-237-251-254>256.
     Small Craft Advisory until 1 AM EST Monday for ANZ231-232.
     Freezing Spray Advisory until 7 PM EST this evening for
     ANZ231>235-237-250-254>256.
     Small Craft Advisory until 1 AM EST Monday for ANZ233-234.
     Small Craft Advisory until 1 AM EST Monday for ANZ230.
     Small Craft Advisory from 3 AM Sunday to 1 AM EST Monday for
     ANZ236.
     Small Craft Advisory until 4 AM EST Monday for ANZ235-237-255-
     256.
     Gale Warning from 6 AM Sunday to midnight EST Sunday night for
     ANZ250.
     Small Craft Advisory until 4 AM EST Monday for ANZ251.
     Small Craft Advisory from midnight tonight to 4 AM EST Monday
     for ANZ254.

&&

SYNOPSIS...KJC/Doody
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Doody
AVIATION...KJC/Doody
MARINE...KJC/Doody
Hazardous weather outlook, Feb 3, 3:49 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
349 PM EST Sat Feb 3 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-042100-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
349 PM EST Sat Feb 3 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating advisory level snowfall is possible across the east
slope of the Berkshires on Sunday into Sunday night.

Heavy rainfall overnight on Sunday could lead to localize flooding.

We continue to watch another winter system approaching the region on
Wednesday. Winter weather headlines are possible north of the Mass
Pike.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-254>256-042100-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
349 PM EST Sat Feb 3 2018

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ251-042100-
Massachusetts Bay and Ipswich Bay-
349 PM EST Sat Feb 3 2018

...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-042100-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
349 PM EST Sat Feb 3 2018

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT EST SUNDAY
NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-042100-
Boston Harbor-Narragansett Bay-
349 PM EST Sat Feb 3 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:03 PM ESTSmall Craft AdvisoryBOX44 hr
Feb 3, 3:51 AM ESTGale WatchBOX12 hr
Feb 3, 6:58 AM ESTSmall Craft AdvisoryBOX3 days
Feb 3, 9:16 AM ESTHeavy Freezing Spray AdvisoryBOX10 hr
Feb 3, 4:06 PM ESTGale WarningBOX48 hr
Feb 3, 4:06 PM ESTSmall Craft AdvisoryBOX12 hr

Nearby

Gale Watches in Massachusetts, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.